News

Medic: Combination of painkillers and stomach protection medication damages the intestine


Combined pain medication and stomach protection are dangerous for the intestine
For years, experts have been warning of the health risks from pain relievers. Researchers from Austria have now been able to show that the combined use of certain painkillers and gastric protection drugs damage the intestine. To protect it, another drug is needed.

Pain reliever with dangerous side effects
Health experts repeatedly point out the sometimes drastic side effects of pain relievers. Recently, scientists from Denmark reported a study that showed that nonsteroidal anti-inflammatory drugs (NSAIDs) like diclofenac and ibuprofen increase the risk of cardiac arrest. Patients who take such painkillers are often prescribed additional medications for "stomach protection". However, this combination of drugs damages the intestine, as Austrian researchers now report.

Combination with stomach protection damages the intestine
Millions of people in Germany suffer from joint diseases such as osteoarthritis. For many of them, exercise such as cycling or swimming has a soothing effect.

Many patients with inflammatory joint diseases and pain also take non-steroidal anti-inflammatory drugs, such as the well-known active ingredient diclofenac.

Since these drugs attack the gastric mucosa, a proton pump inhibitor is often also recommended as "stomach protection". However, this combination damages the intestine, as Austrian researchers report in the journal "Gastroenterology".

Colonization of the small intestine with unwanted bacteria
In a joint study, clinical pharmacologist Markus Zeitlinger and gastroenterologist Werner Dolak from MedUni Vienna were able to show that this combination of medications can lead to inflammation in the small intestine.

"Anti-rheumatic drugs can lead to inflammation in the entire gastrointestinal tract, and proton pump inhibitors have a negative effect on the bacterial intestinal flora, so that the small intestine can colonize with unwanted bacteria," says a message from the university.

In this way there is an unhealthy influence on the highly individual microbiome that every person has.

Study participants had to take a small camera
In order to arrive at their results, the scientists examined sixty healthy volunteers over a period of fourteen days, during which the drug-related reactions in the intestine were checked by means of imaging capsule endoscopy.

In this process, a small capsule camera is swallowed, which automatically takes pictures on its way through the gastrointestinal tract and sends them to the outside to a portable data recorder.

The images can then be analyzed on the computer and the camera is naturally eliminated.

Antibiotic for bowel protection
The subjects were first examined using capsule endoscopy and then divided into two groups.

The participants in one group were given the active substances diclofenac and omeprazole as stomach protection and in addition the antibiotic rifaximin, which has shown a beneficial effect on bowel protection in animal models.

The other group received a placebo instead of the antibiotic.

Additional antibiotics protect the intestine
According to the researchers, in about a third of the latter group, marked inflammation in the small intestine was found after another two weeks after another capsule endoscopy.

In the first group, the subjects showed significantly less inflammatory changes, and when they were, they were less severe.

As stated in the MedUni Vienna announcement, the study result confirmed the thesis that the additional administration of rifaximin protects the intestine.

The next step is to conduct a study that examines the therapy concept on regular users of anti-rheumatic drugs.

Taking only with a doctor's prescription
However, health experts warn against taking painkillers permanently. The same also applies to proton pump inhibitors (PPI) such as omeprazole.

The German Society for Gastroenterology, Digestive and Metabolic Diseases (DGVS) recently wrote in a press release: "Recently there have been increasing indications that long-term use of PPIs could cause more side effects than previously known."

But: "In some cases, their use as" stomach protection ", ie as prevention of bleeding from the stomach, triggered by the long-term use of certain drugs such as acetylsalicylic acid or non-steroidal anti-inflammatory drugs, is sensible and important," said DGVS expert Professor Dr. med. Matthias Ebert.

In principle, such funds should only be taken if the doctor has prescribed them and their administration is really necessary. (ad)

Author and source information


Video: Gut bacteria and mind control: to fix your brain, fix your gut! (January 2022).